Alert archive / Illinois / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 196, NWS Lincoln, IL

November 22, 2010Cass County, Menard County, Morgan County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Nov 22, 2010, 2:28 PM CST for Cass County, Menard County, Morgan County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 22, 2010, 2:28 PM CST (20:28 UTC)
Expired
Nov 22, 2010, 3:15 PM CST
In force
47 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Cass County, IL, Menard County, IL, Morgan County, IL

The radar

The Lincoln radar (KILX), 69 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 22, 11:23 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-11-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 333 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-11-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
333 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 11:48 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Nov 22, 11:48 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1148 AM CST MON NOV 22 2010

.DISCUSSION...
ISSUED 1017 AM CST MON NOV 22 2010

WINDY AND UNSEASONABLY WARM WEATHER PREVAILS ACROSS CENTRAL
ILLINOIS THIS MORNING...WITH CURRENT TEMPERATURES ALREADY CLIMBING
WELL INTO THE 60S. STRONG FRONTAL BOUNDARY EXTENDING FROM CENTRAL
IOWA TO EASTERN KANSAS WILL REMAIN WEST OF THE KILX CWA THROUGH
THE AFTERNOON...ALLOWING THE WARM/SOUTHERLY FLOW TO CONTINUE. DUE
TO THE STEADY RISE IN TEMPS THIS MORNING...HAVE RAISED AFTERNOON
HIGHS BY A FEW DEGREES. SHOULD SEE NEAR RECORD READINGS IN THE
LOWER 70S ACROSS ACROSS MUCH OF THE AREA.

PARTIAL SUNSHINE NOTED ON SATELLITE IMAGERY SHOULD ALLOW THE
ATMOSPHERE TO DESTABILIZE A BIT MORE THAN PREVIOUSLY EXPECTED. CAN
ALREADY SEE A THIN LINE OF TOWERING CU DEVELOPING ALONG THE COLD
FRONT AND THINK THIS WILL BECOME MORE ROBUST AS THE FRONT
PROGRESSES FURTHER EAST INTO ILLINOIS DURING THE AFTERNOON. AS A
RESULT...HAVE RAISED POPS TO LIKELY ACROSS ALONG AND WEST OF
I-55...WITH MUCH LOWER POPS FURTHER EAST TOWARD THE INDIANA BORDER.

&&

.AVIATION...
ISSUED 1147 AM CST MON NOV 22 2010

LINE OF CONVECTION CURRENTLY DEVELOPING ALONG A COLD FRONT ACROSS
EASTERN IOWA/NORTHERN MISSOURI WILL QUICKLY TRACK E/NE THIS
AFTERNOON. BASED ON SATELLITE LOOPS...THUNDERSTORMS SHOULD BEGIN
TO IMPACT KPIA BETWEEN 19Z AND 21Z...THEN FURTHER EAST TO KCMI
BETWEEN 22Z AND 00Z. AHEAD OF THE STORMS...STRONG SOUTHERLY WINDS
WILL PREVAIL...WITH GUSTS UP TO 30KT AT TIMES. ONCE THE STORMS
PUSH EAST OF THE TERMINALS BY EARLY EVENING...STRONG WESTERLY
WINDS WILL DEVELOP BEHIND THE DEPARTING FRONT. MAY SEE A PERIOD OF
MVFR CEILINGS AS LOW-LEVEL MOISTURE CURRENTLY ACROSS KANSAS/WESTERN
MISSOURI LIFTS NORTHEASTWARD ACROSS THE AREA THIS EVENING. 12Z
FORECAST SOUNDINGS AND MOISTURE PROFILES SUGGEST THE LOW CLOUDS
WILL RAPIDLY CLEAR OUT AFTER MIDNIGHT...WITH CLEAR SKIES NOTED AT
ALL SITES BY TUESDAY MORNING.

BARNES
&&

.PREV DISCUSSION...
ISSUED 330 AM CST MON NOV 22 2010
DEEP SOUTHWESTERLY FLOW FOR MUCH OF THE REGION...AND SOUTHERLY
FLOW AT THE SFC FOR THE FA KEEPING VERY WARM TEMPS IN PLACE FOR
LATE NOVEMBER. SHOWERS ASSOCIATED WITH A SERIES OF SHORTWAVES AND
A JET MAX APPROACHING THE AREA LIKELY TO SPREAD IN COVERAGE
THROUGH THE AFTERNOON AND EVENING HOURS TODAY AS A SECOND SYSTEM
DEVELOPS AND MOVES OUT OF THE SW...EVENTUALLY DRAGGING THE COLD
FRONT THROUGH THE FA. THIS SERIES OF WAVES...THE SECONDARY
DEEPENING OF THE TROF OVER THE WESTERN CONUS...AND ITS EVENTUAL
MOVEMENT ACROSS THE COUNTRY LATE WEEK ARE ALL INVOLVED IN THE
SERIES OF POPS ISSUES FOR THE FA THIS WEEK. MODELS ARE IN DECENT
AGREEMENT...AND SHOWING A CERTAIN AMOUNT OF CONSISTENCY...AT LEAST
WITH THE BULK OF THE PRECIPITATION. TEMPERATURES AND PRECIP TYPE
ARE NOT HOLDING AS MUCH CONSISTENCY AND ARE A POINT OF LOW CONFIDENCE.

SHORT TERM...TODAY AND TOMORROW...
FIRMLY ANCHORED IN A WARM SECTOR WITH VERY MODERATE TEMPERATURES. BREEZY
CONDITIONS CONTINUE AS WINDS RAMP UP A BIT TO QUITE GUSTY THIS
AFTERNOON. LLVL FLOW BRINGING WARMER AND JUICIER AIR INTO THE
AREA. SHOWERS LIKELY TO CONTINUE THROUGH THE MORNING EVENTUALLY
BECOMING MORE WIDESPREAD INTO THE AFTERNOON AS THE COLD FRONT
APPROACHES THE FA. CANNOT DISCOUNT THE CHANCES FOR THUNDER
THROUGHOUT THE DAY AS SOME OF THE STORMS MORE CLOSELY LINKED TO
THE JET MAX ARE ALREADY PRODUCING TS THIS MORNING. THE MAIN
ENERGY ASSOCIATED WITH THE DEEP TROF OVER THE DESERT SW...MOVES
OUT OVER THE REGION BRINGING THE BETTER CHANCE FOR WIDESPREAD POPS
TONIGHT INTO EARLY TUESDAY MORNING WITH THE PASSAGE OF THE FRONT.

LONG TERM...TUESDAY THROUGH THURSDAY...
TUESDAY SHOULD DRY OUT A BIT...AT LEAST UNTIL THE TROF TO THE WEST
RECHARGES AND MOVES OUT INTO THE MIDWEST LATE WEDNESDAY. MODELS ARE
MUDDYING THE ISSUE A BIT THOUGH WITH THE MOVEMENT OF A WEAK SFC
LOW FROM THE TAIL END OF THE EARLIER FRONT FROM THE SRN PLAINS
INTO THE MIDWEST...MERGING WITH THE ENERGY ASSOCIATED WITH THE
BROADER SCALE TROF. HAVE ISSUE WITH TOO MUCH WIDESPREAD QPF ON WED WITH
THIS SCENARIO...AT LEAST UNTIL WED NIGHT INTO THURSDAY. A BIT OF
LOW CONFIDENCE IN PRECIP TYPE AS WELL...THERMAL PROFILE FOR NOW
POINTING TO RAIN...BUT FROZEN PRECIP IS NOT THAT FAR TO THE NORTH
OF THE AREA AND THE MODELS ARE STILL WORKING OUT A CHANGING
SOUNDING IN WAKE OF THE EARLIER SYSTEM.

HJS

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Nov 22, 11:01 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1101 AM CST MON NOV 22 2010

ILZ027>031-036>038-040>057-061>063-066>068-071>073-231100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
1101 AM CST MON NOV 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS IS EXPECTED TO CROSS THE MISSISSIPPI RIVER
INTO WEST-CENTRAL ILLINOIS THIS AFTERNOON. DUE TO INCREASING
INSTABILITY AND PLENTY OF WIND ENERGY IN THE ENVIRONMENT...A FEW
OF THE STORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE
DAMAGING WIND GUSTS. THE STORMS WILL TRACK EASTWARD ACROSS THE
REMAINDER OF CENTRAL AND SOUTHEAST ILLINOIS THROUGH THE EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 3 PM AND 9 PM.

BARNES

In the hours before

Local storm report, Nov 22, 1:27 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
127 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             ALTONA                  41.12N 90.16W
11/22/2010  E0.50 INCH       KNOX               IL   PUBLIC

&&

JANKOWSKI
Local storm report, Nov 22, 2:03 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
203 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             ONEIDA                  41.07N 90.23W
11/22/2010  M1.00 INCH       KNOX               IL   PUBLIC

            COVERING THE GROUND.

&&

JANKOWSKI
Local storm report, Nov 22, 2:09 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
209 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             2 WSW ALTONA            41.10N 90.20W
11/22/2010  E0.50 INCH       KNOX               IL   MESONET

&&

JANKOWSKI
Local storm report, Nov 22, 2:28 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
228 PM CST MON NOV 22 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             3 SE GALESBURG          40.92N 90.34W
11/22/2010  E0.88 INCH       KNOX               IL   EMERGENCY MNGR

&&

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 12:56 PM CSTSevere Thunderstorm WarningILXKnox33 min
Nov 22, 1:50 PM CSTSevere Thunderstorm WarningILXKnox25 min
Nov 22, 2:10 PM CSTSevere Thunderstorm WarningILXStark35 min
Nov 22, 2:21 PM CSTTornado WarningILXStark24 min
Nov 22, 2:32 PM CSTSevere Thunderstorm WarningILXKnox, Stark43 min
Nov 22, 2:51 PM CSTSevere Thunderstorm WarningILXFulton, Knox, Peoria39 min
Nov 22, 2:59 PM CSTSevere Thunderstorm WarningILXMarshall, Stark16 min
Nov 22, 3:19 PM CSTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford26 min
Nov 22, 5:21 PM CSTSevere Thunderstorm WarningILXChristian, Macon28 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.